Maine, 2020

Winter Storm in Maine, December 5 to 6, 2020

December 5 to 6, 2020 · NWS CAR · 8 events in 8 counties and zones

then exited across the Maritimes during the 6th. Precipitation expanded across Downeast areas during the morning of the 5th and across the remainder of the region through the afternoon.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An intensifying low tracking northeast along the coast approached late on the 5th...crossed the Gulf of Maine and southeast Washington county overnight...then exited across the Maritimes during the 6th. Precipitation expanded across Downeast areas during the morning of the 5th and across the remainder of the region through the afternoon. Snow...heavy at times...then persisted across northern and west-central portions of the region into the evening of the 6th. Snowfall rates of 1 to 2 inches per hour occurred in heavier snow bands from late on the 5th through the early morning hours of the 6th. Warning criteria snow accumulations occurred through the early morning hours of the 6th. Storm total snow accumulations ranged from 10 to 15 inches across northern and west-central portions of the region. Wind gusts of 30 to 35 mph produced areas of blowing and drifting snow along with significantly reduced visibilities and near blizzard conditions at times. Heavy wet snow and winds also brought down trees and power lines. Mixed precipitation and rain limited snow totals across Downeast areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 5, 10:11 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 5, 10:11 AM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1011 AM EST Sat Dec 5 2020

.SYNOPSIS...
Strong low pressure will approach from the south later today,
cross the Gulf of Maine tonight, then exit across the Maritimes
Sunday through Monday. High pressure will cross the region
Tuesday, then exit across the Maritimes Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
10 AM Update...Just some adjusting for hrly temps/dewpoints to
bring things to align w/the current conditions. Seeing some fog
across the northern areas this morning. Will be extending the
fog for a few more hrs w/this update. Radar showing enhanced
reflectivity moving into the Downeast and Bangor region this
morning. Given the temps and spotter reports, most of the precip
was just rain, with some sleet mixed in at times as dewpoints
were AOB 32F. The current headlines remain as is for now. Will
need to look at MEZ016(Interior Hancock) and MEZ032(Northern
Washington) Counties for the need for a Winter headline w/the
2nd up due early this afternoon.

Previous Discussion...
The Winter Storm Watch has been transitioned to a Winter Storm
Warning for southeast Aroostook, along with central/southern
Penobscot counties from this afternoon into Sunday. A Wind
Advisory has been issued for the Downeast coast from late this
afternoon into Sunday morning. All previously issued Winter
Storm Warnings, along with the Flood Watch, remain unchanged.
Rapidly intensifying low pressure will move from the Mid
Atlantic region towards the Gulf of Maine today, then track
across the Gulf of Maine toward the Bay of Fundy tonight.
Precipitation will expand north across the region today in
advance of the low, then persist tonight. Based on critical
thicknesses, expect mostly snow with some sleet across northern
and west-central portions of the forecast area. Across east-
central and central portions of the forecast area expect a
snow/rain mix this afternoon. Precipitation will then transition
to a snow/sleet mix tonight. Across interior Downeast areas, a
rain/snow mix is possible early today with mostly rain this
afternoon. Precipitation then transitions to a snow/sleet and
rain mix tonight. Along the Downeast coast, expect mostly rain
today through tonight. The rain could be heavy at times across
Downeast and east-central portions of the forecast area this
afternoon and evening. Heavy snow is expected across northern
and west-central portions of the forecast area tonight. Blowing
snow is also a concern across these areas tonight with
increasing winds. Storm total snow accumulations through Sunday
across northern and west-central portions of the forecast area
are generally expected to range from 10 to 16 inches.
Accumulations of 6 to 12 inches are expected across east-central
and central areas. Across southern Penobscot county, a sharp
gradient of snow is expected from northwest to southeast, with
the heavier accumulations northwest of Bangor. Accumulations
across southern Penobscot county will generally range from 5 to
11 inches. Across the rest of the Downeast region expect snow
accumulations to range from less than an inch up to 3 inches.
Wind gusts of 40 to 45 mph and saturated soil could help bring
down trees along the Downeast coast where a Wind Advisory has
been issued.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Low pressure will be centered near Eastport Sunday morning as
snow in western areas and rain Downeast gradually diminish in
intensity. Colder air will wrap into the system as it tracks
northeast into southern New Brunswick and this will change rain
and mixed precipitation over eastern areas back over to snow. By
the end of the day Sunday precipitation will be all snow across
the north tapering off to snow showers. Some snow showers will
likely continue across the north Sunday night into early Monday
as moisture continues to wrap around the low. The low and the
upper trough will continue away Monday night as upper level
ridging and surface high pressure build in producing subsidence
and resulting in increased clearing.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Clearing will continue Tuesday into Tuesday night with a tranquil
and cold night Tuesday night as high pressure building over the area
allows for radiational cooling. Wednesday will begin with plenty of
sunshine. A fast moving shortwave sliding in from central Canada
will bring increasing clouds and a chance of snow showers, mainly
across the north, late Wednesday into Wednesday night. Some
moderately cooler air will follow this shortwave Thursday with the
sky trending clear as moisture slides east into the Maritimes. High
pressure building south of the area will bring dry weather Friday.
However, a bit of moisture wrapping around the back side of the high
and across the north may bring some mid and high clouds.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: IFR/LIFR conditions are expected across northern
areas today through tonight with snow, sleet and blowing snow.
Across Downeast areas, expect VFR to IFR conditions this morning
with a developing rain/snow mix. IFR/LIFR conditions are then
expected this afternoon through tonight. Rain is expected this
afternoon through early tonight, with a rain/snow mix later
tonight. North to northeast winds will gust up to 30 to 35 mph
across much of the region later today into tonight, with gusts
of 40 to 45 mph along the Downeast coast. Low level wind shear
is a concern across the entire region tonight.

SHORT TERM:
Sunday: IFR, possibly becoming MVFR Downeast late. NW wind.

Sunday night: IFR to MVFR north, MVFR Downeast. NW wind.

Monday: MVFR, possibly improving to VFR Downeast. Light NW wind.

Monday night: VFR. Light N wind.

Tuesday: VFR. Light N Wind .

Tuesday night: VFR. Light N wind becoming calm.

Wednesday: VFR. Light SW wind.

Wednesday night: MVFR to IFR north, VFR Downeast. SW wind.

Thursday: MVFR to VFR north. VFR Downeast. gusty W wind.

&&

.MARINE...
NEAR TERM: A Gale Warning remains in effect from this afternoon
through Sunday afternoon. Visibilities will be reduced in rain
today through tonight.

SHORT TERM: A gale will continue Sunday for gusty NW winds as
low pressure tracks northeast into New Brunswick. Winds will
diminish to SCA Sunday night then drop below SCA Monday as high
pressure builds over. Winds are then expected to be below SCA
for the remainder of the week.

&&

.HYDROLOGY...
Will need to monitor the potential of heavy rain upwards of 2.0
to 2.5 inches and minor flooding across southeast portions of
the region and the Downeast coast this afternoon into Sunday. A
Flood Watch remains in effect for these areas. These areas
received from 2 to 5 inches of rain earlier this week, and the
soils are saturated and streams are running high. Might need to
expand the watch into northern Hancock and northern Washington
Counties, though have not done this yet because of mixed
precipitation concerns that would lessen the likelihood of
flooding.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 1 PM this afternoon to 7 PM EST
     Sunday for MEZ002-005-006-011.
     Winter Storm Warning from 1 PM this afternoon to 4 PM EST
     Sunday for MEZ001-003-004-010-015-031.
     Flood Watch from 1 PM EST this afternoon through Sunday
     afternoon for MEZ017-029-030.
     Wind Advisory from 5 PM this afternoon to 7 AM EST Sunday for
     MEZ029-030.
MARINE...Gale Warning from 1 PM this afternoon to 4 PM EST Sunday for
     ANZ050>052.

&&

Near Term...Hewitt/Norcross
Short Term...Bloomer
Long Term...Bloomer
Aviation...Hewitt/Norcross/Bloomer
Marine...Hewitt/Norcross/Bloomer
Hydrology...Norcross
Hazardous weather outlook, Dec 5, 4:59 AM EST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Caribou ME
459 AM EST Sat Dec 5 2020

MEZ002-005-006-011-061200-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Penobscot-
459 AM EST Sat Dec 5 2020

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EST SUNDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-003-004-010-015-031-061200-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-Southern Penobscot-Southern Piscataquis-
459 AM EST Sat Dec 5 2020

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM
EST SUNDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine, North Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ016-032-061200-
Interior Hancock-Northern Washington-
459 AM EST Sat Dec 5 2020

This Hazardous Weather Outlook is for Far Eastern Maine and
Interior DownEast Maine.

.DAY ONE...Today and Tonight.

Mixed precipitation is expected late this morning through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Mixed precipitation will persist Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-061200-
Coastal Hancock-Coastal Washington-
459 AM EST Sat Dec 5 2020

...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH SUNDAY
AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM EST
SUNDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ017-061200-
Central Washington-
459 AM EST Sat Dec 5 2020

...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH SUNDAY
AFTERNOON...

This Hazardous Weather Outlook is for Interior DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-061200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
459 AM EST Sat Dec 5 2020

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM EST
SUNDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Central Piscataquis

When
December 5, 12:00 PM EST to December 6, 3:30 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 15 inches. Wind gusts of 30 to 35 mph produced extensive blowing and drifting snow with near blizzard conditions at times.

Winter Storm, Southern Piscataquis

When
December 5, 12:00 PM EST to December 6, 3:30 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 15 inches. Wind gusts of 30 to 35 mph produced extensive blowing and drifting snow with near blizzard conditions at times.

Winter Storm, Northern Somerset

When
December 5, 2:00 PM EST to December 6, 8:00 PM EST
Where
Northern Somerset forecast zone
Reported by
Other Federal Agency
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches. Wind gusts of 30 to 35 mph produced extensive blowing and drifting snow with near blizzard conditions at times.

Winter Storm, Northern Piscataquis

When
December 5, 2:00 PM EST to December 6, 8:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Public
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 16 inches. Wind gusts of 30 to 35 mph produced extensive blowing and drifting snow with near blizzard conditions at times.

Winter Storm, Northern Penobscot

When
December 5, 2:00 PM EST to December 6, 8:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 13 inches. Wind gusts of 30 to 35 mph produced extensive blowing and drifting snow with near blizzard conditions at times.

Winter Storm, Southeast Aroostook

When
December 5, 2:00 PM EST to December 6, 8:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 12 inches. Wind gusts of 30 to 35 mph produced extensive blowing and drifting snow with near blizzard conditions at times.

Winter Storm, Northwest Aroostook

When
December 5, 3:00 PM EST to December 6, 8:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches. Wind gusts of 30 to 35 mph produced extensive blowing and drifting snow with near blizzard conditions at times.

Winter Storm, Northeast Aroostook

When
December 5, 3:00 PM EST to December 6, 8:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 14 inches. Wind gusts of 30 to 35 mph produced extensive blowing and drifting snow with near blizzard conditions at times.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934157, 934163, 934167, 934170, 934172, 934175, 934176, 934177.